Nevada, 2022Damaging Winds and High Wind in Nevada, May 26 to 27, 2022
May 26 to 27, 2022 · NWS LKN · 8 events in 4 counties and zones
Thunderstorms produced downburst winds which caused some property damage across areas of Humboldt and Elko Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced downburst winds which caused some property damage across areas of Humboldt and Elko Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at May 26, 12:48 PM PST, 2 hours 20 minutes earlier.
Area forecast discussion, May 26, 12:48 PM PST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Elko NV
148 PM PDT Thu May 26 2022
.SYNOPSIS...Popcorn-like cumulus continues to build across the
region with a southwest to northeast oriented band of virga
running through central and northeastern Nevada this evening. The
most notable impact from this will be localized strong winds gusts
from dry microbursts/downbursts, resulting in objects being blown
around and momentary difficult driving conditions. Elko county has
the best chance of seeing wetting showers, but total rainfall will
be around 0.10" and less.
&&
.SHORT TERM...Tonight through early Saturday morning
The cumulus field continues continues to build this afternoon and
evening across the CWA. Isolated dry thunderstorms are still
expected along a southwest to northeast axis running through
central and northeastern Nevada. While the majority of our
convection is going to be in the form of dry thunderstorms, Elko
county has a chance at seeing some rainfall as well, particularly
in the mid to higher elevations. Localized stronger gusts are the
main impact from these storms, and may result in objects blowing
around and momentary hazardous driving conditions. Elsewhere,
breezy conditions persist through the rest of the afternoon and
evening and may blow some dust around, but weaken during the
overnight hours.
Lightning decreases heading into the nighttime hours, but some
showers linger in northeastern Nevada. By tomorrow morning, most
showers are expected to be gone but a small chance exists for some
moisture alone the NV/ID border. Once again, widespread breezy
conditions are expected during the day with some patches of dust
being kicked up. WInds become lighter overnight and into early
Saturday morning.
.LONG TERM...Saturday through next Thursday.
An active weather pattern associated with a slow moving trough
across the region will continue through early next week. A broad,
embedded upper-level low will move southeastward from the Pacific
Northwest into the Great Basin region by Monday bringing chances
for showers, thunderstorms and mountain snow further south to
include central Nevada Sunday and especially Monday. With Nevada
being positioned on the southern end of the trough Saturday under
a robust jet and mid-level flow expect gusty winds to continue
into Saturday, potentially the windiest day for this multi-day
trough event. Wind gusts approaching 45 mph will be most common
across northwest and western Nevada but could include Humboldt
County and Lander County. Showers will linger into Tuesday across
northeastern Nevada but will diminish Tuesday night as the trough
slides into the central US. A warming and drying trend will follow
with temperatures climbing back up to normal by the end of next
week.
As heights fall and winds become west to northwesterly Monday,
considerably colder air will be filtering into the region.
Temperatures will fall through the weekend and by Monday highs in
most locations will be in the 50s. Lows Monday and Tuesday
mornings will generally be in the 30s but pockets of colder
temperatures in the 20s are certainly possible particularly if
skies clear. Temperatures will climb back into the 80s by Thursday
of next week with a somewhat stormy pattern staying to the north
of Nevada.
&&
.AVIATION...Ongoing showers and thunderstorms across the area will
dissipate this evening. Gusty outflow winds are still possible
with vicinity showers and thunderstorms that could generate
strong erratic gusts at KEKO through around 03Z. Overall wind
speeds from the west-southwest will diminish tonight. Cloud bases
and CIGs will remain quite high generally above 8000ft AGL. Dust
and haze should diminish tonight as well.
&&
.FIRE WEATHER...Isolated dry thunderstorms are expected to
continue into the evening hours in portions of FW Zones 424 and
427, and a mix of showers and isolated dry thunderstorms in Zones
438, 469, and 470. Fuels have not reached critical status yet in
these zones, and continued fluxes of moisture could help keep it
this way for the time being. This moisture is also going to help
keep RH values elevated while we continue to see gustier winds
during the afternoons through the rest of the week.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
84/93/93/84
In the hours before
Special weather statement, May 26, 2:58 PM PST, 10 minutes before
Special Weather Statement
National Weather Service Elko NV
358 PM PDT Thu May 26 2022
NVZ031-038-262330-
Southwest Elko County NV-Northern Elko County NV-
358 PM PDT Thu May 26 2022
...A strong thunderstorm will impact portions of central Elko County
through 430 PM PDT...
At 358 PM PDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Elko, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Adobe Summit.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4078 11592 4089 11614 4120 11591 4105 11562
TIME...MOT...LOC 2258Z 214DEG 18KT 4092 11596
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
90Thunderstorm Wind, Elko
- When
- May 26, 3:08 PM PST to 4:08 PM PST
- Where
- Elko County, 0.69 mi S of Spring Creek
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 40.740, -115.620
Downburst winds occurred at site (SPKNV) SR-337 Spring Creek Roundabout, Elevation 5452 feet. Pictures were also submitted of metal fencing having been blown over.
Thunderstorm Wind, Lander
- When
- May 26, 4:09 PM PST to 5:09 PM PST
- Where
- Lander County, 2.09 mi SW of Battle Mtn
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $7,000
- Reported by
- Mesonet
- Coordinates
- 40.630, -116.950
Downburst winds occurred at station (BMRNV) 0.6 SW Battle Mountain, Elevation 4513 feet. A downed tree onto a house, in Battle Mountain was also reported on social media with a photo.
Thunderstorm Wind, Eureka
- When
- May 26, 4:12 PM PST to 5:12 PM PST
- Where
- Eureka County, 3.22 mi ESE of Beowawe
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.570, -116.410
Downburst winds occurred at station (UP972) 3.2 E Beowawe, Elevation 4734 feet.
Thunderstorm Wind, Elko
- When
- May 26, 4:26 PM PST to 5:26 PM PST
- Where
- Elko County, 9.25 mi ESE of Bullion
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.460, -115.850
Downburst winds occurred at station (CRSN2) Crane Springs Raws, Elevation 6414 feet.
Thunderstorm Wind, Elko
- When
- May 26, 5:25 PM PST to 6:25 PM PST
- Where
- Elko County, 2.6 mi NE of Elko
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 40.860, -115.740
Downburst winds occurred at (LKN) National Weather Service Office at Elko, Elevation 5235 feet.
High Wind, N Lander & N Eureka
- When
- May 26, 5:50 PM PST to 6:50 PM PST
- Where
- N Lander & N Eureka forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 39.959, -116.654 (the zone’s center; the record gives no point)
Winds from a thunderstorm occurred at station (UP991) 3.1 E Argenta, Elevation 4582 feet.
Thunderstorm Wind, Elko
- When
- May 26, 6:00 PM PST to 7:00 PM PST
- Where
- Elko County, 1.57 mi W of Halleck
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Social Media
- Coordinates
- 40.950, -115.460
Microburst winds appear to have occurred around the towns of Osino and Ryndon. Pictures submitted via social media show a bent flag pole onto a house, as well as a shed roof ripped off in Osino. Pictures also show home damage from a large tree that has fallen on the house in Ryndon.
Thunderstorm Wind, Elko
- When
- May 26, 11:15 PM PST to May 27, 12:15 AM PST
- Where
- Elko County, 4.98 mi E of Arthur
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.758, -115.036
Downburst winds occurred at station (WSPNV) 6.3 S Clover Valley, Elevation 5794 feet.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 26, 20227 deaths · 4 events
- Hail and Damaging Winds in South Carolina, May 26, 20221 death · $100,000 · 1 in hail · 3 events
- Tornadoes and Flash Flooding in North Carolina, May 26 to 27, 20221 injured · $74,000 · EF2 · 14 events
- Flooding in South Dakota, May 26 to 31, 2022$636,000 · 5 events
- Tornadoes and Damaging Winds in North Carolina, May 26, 2022$46,000 · EF1 · 14 events
- Flash Flood in Alabama, May 26, 2022$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, May 26, 2022$70,000 · 50 kt wind · 13 events
- Tornado and Damaging Winds in Alabama, May 26, 2022$20,000 · EF1 · 3 events
- Tornado in Kentucky, May 26, 2022$20,000 · EF1 · 1 event
- Flash Flooding and Damaging Winds in Kentucky, May 26, 2022$13,000 · 50 kt wind · 15 events
- Damaging Winds in Virginia, May 26, 2022$13,000 · 55 kt wind · 10 events
- Damaging Winds in Kentucky, May 26, 202253 kt wind · 10 events